Rhode Island, 2016

Winter Weather in Rhode Island, March 21, 2016

March 21, 2016 · NWS BOX · 5 events in 5 counties and zones

Low pressure developed and intensified along the east coast of the United States, passing well southeast of Nantucket. This resulted in heavy, wet snow overspreading much of southern New England.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure developed and intensified along the east coast of the United States, passing well southeast of Nantucket. This resulted in heavy, wet snow overspreading much of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 20, 9:56 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 20, 9:56 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1056 PM EDT SUN MAR 20 2016

.SYNOPSIS...
HEAVY WET SNOW TONIGHT INTO MONDAY MORNING ACROSS RI AND MOST OF
SOUTHEAST MASS. LESS SNOW ACROSS THE INTERIOR AND NANTUCKET
ISLAND. DRY CONDITIONS WITH HIGH PRESSURE TUESDAY. PERIODS OF
SHOWERS TUESDAY NIGHT THROUGH THURSDAY. STRONGER STORM SYSTEM
THURSDAY NIGHT INTO FRIDAY WHICH MAY RESULT IN SOME WINTRY PRECIP
FOR INTERIOR NEW ENGLAND. DRY FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

HIGHLIGHTS...

 - WINTER WEATHER HEADLINES IN EFFECT
 - WARNINGS FOR SE MASSACHUSETTS AND ALL OF RHODE ISLAND
 - HEAVY WET SNOW OVERNIGHT THROUGH MONDAY MORNING
 - POTENTIAL FOR DOWNED TREE LIMBS AND SCATTERED POWER OUTAGES
 - HEAVIEST SNOW ALONG THE SOUTH COAST TO THE CAPE COD CANAL

1025 PM UPDATE...

LIGHT PRECIP HAS BEEN FILLING IN GRADUALLY SINCE 00Z...WITH
STEADIEST PRECIP FROM LONG ISLAND TO ALONG THE S COAST OF MA/RI AS
WELL AS CAPE COD AND THE ISLANDS AT 03Z. TEMPS CLOSE TO OR A DEG
OR TWO MILDER THAN PREVIOUS FORECAST SO HAVE ADJUSTED THOSE. FEEL
THAT WILL SEE TEMPS FALL WITH DYNAMIC COOLING AS HEAVIER PRECIP
MOVES IN OVERNIGHT ESPECIALLY ACROSS RI/E MA.

HAVE CONTINUED WITH CURRENT FORECAST IN PLACE...THOUGH HAVE
ADJUSTED TIMING JUST A BIT THROUGH MIDNIGHT. STILL LOOKS WE WILL
SEE HEAVIEST SNOWFALL ACROSS S COASTAL AREAS...WITH AROUND 1 INCH/
HOUR SNOWFALL RATES...MOVING IN OVERNIGHT WITH BANDS SETTING UP.
STILL SOME QUESTION OF WHERE THEY WILL SET UP...BUT STILL DOES
LOOK LIKE BEST SHOT FOR ONE WILL BE ALONG THE S COAST WHERE
HEAVIEST SNOWFALL IS FORECAST.

HAVE UPDATED FORECAST FOR THE NEXT SEVERAL HOURS TO BRING
CONDITIONS CURRENT AND INCORPORATED NEAR TERM TRENDS.

PREVIOUS DISCUSSION...

RECEIVED REPORTS OF SPOTTY LIGHT SNOW EARLY THIS EVENING AS
ACTIVITY NOTED ON RADAR REACHING THE GROUND. OTHER THAN ONSET OF
PRECIP AN HOUR OR SO EARLIER THAN PREVIOUS FORECAST...WILL
CONTINUE WITH LIGHT TO MODERATE ACTIVITY THIS EVENING THAT WILL
RAMP UP TO MODERATE TO HEAVY AROUND MIDNIGHT THROUGH THE MORNING
RUSH...THEN TAPERING OFF PRIOR TO CONCLUDING BY AROUND NOON.

ACCUMULATIONS...
WE ARE EXPECTING A WIDESPREAD 6 TO 8 INCHES OF SNOW IN SOUTHEAST
MA INCLUDING THE UPPER PORTION OF CAPE COD...MARTHAS VINEYARD...
AND THE SOUTHERN HALF OF RI. THERE COULD BE A POCKET OF 10 INCHES
POSSIBLE NEAR THE CAPE COD CANAL. IT IS QUITE TRICKY...BUT ENOUGH
WARM AIR COULD POTENTIALLY MAKE FOR A SLUSHY MIX OF ONLY A FEW
INCHES ON THE OUTERMOST PORTION OF CAPE COD AND NANTUCKET. FARTHER
TO THE WEST...AMOUNTS WILL RANGE FROM 2 TO 5 INCHES FROM NORTHEAST
CT TO THE MERRIMACK VALLEY IN NORTHEAST MA. ONLY A COATING TO 2
INCHES IS EXPECTED IN WESTERN MA IN THE CT RIVER VALLEY AND IN
NORTHWEST PORTIONS OF HARTFORD COUNTY.

IMPACTS...
BESIDES THE SNOWFALL AMOUNTS...OUR GREATEST CONCERN IS THAT THIS
WILL BE A WET SNOW NEAR THE COAST...WHICH MAY RESULT IN SCATTERED
POWER OUTAGES AND DOWNED TREE LIMBS IN SOUTHEAST MA. WINDS ARE NOT
EXPECTED TO BE THAT STRONG...BUT THEY MAY GUST TO 25 TO AS HIGH AS
40 MPH IN SOUTHEAST MA ALONG THE COAST TOWARD DAYBREAK WHICH
COULD POTENTIALLY PLAY A ROLE IN SCATTERED OUTAGES. ANOTHER
CONCERN IS THAT THE MORNING RUSH HOUR COULD STILL HAVE SOME
LOCALLY HEAVY SNOW ESPECIALLY IN EASTERN MA AND SOUTHERN RI.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
SNOW WILL LIKELY BE ENDING DURING THE MORNING RUSH HOUR IN THE
HARTFORD...SPRINGFIELD...AND WORCESTER AREAS. BUT THERE STILL
COULD BE SOME LOCALLY HEAVY SNOW IN EASTERN MA AND RI DURING THE
MORNING COMMUTE...WHICH COULD BE PROBLEMATIC. ALL SNOW SHOULD EXIT
THE COAST BY NOON MONDAY. TEMPERATURES WILL RECOVER QUICKLY TO
THE UPPER 30S TO THE MIDDLE 40S...VERY TYPICAL OF A SPRING
STORM. IT WILL BE A BREEZY DAY WITH NORTHWEST TO WEST WINDS
GUSTING TO 20 TO 30 MPH AT TIMES. THE EVENING RUSH HOUR WILL NOT
BE A PROBLEM.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

*/ HIGHLIGHTS...

 - QUIET COOLER AND BREEZY MONDAY NIGHT
 - STALLED FRONT WITH VARIED PRECIP OUTCOMES TUESDAY THROUGH
   THURSDAY
 - POTENTIALLY ICY THURSDAY NIGHT INTO FRIDAY
 - LOOKING DRY AND NEAR SEASONABLE FOR THE WEEKEND

*/ OVERVIEW...

OVERALL LONG-TERM PATTERN IS RATHER VARIED. MARGINAL TELECONNECTIONS
WHICH LEND TO ABSENCE OF DISTINCT SIGNALS. PATTERN IS AS IT SEEMS.
PACIFIC ENERGY EVOLVES ACROSS THE CONUS ESPECIALLY TO THE LEE OF THE
ROCKIES POTENTIALLY ENGAGING WITH N-STREAM POLAR IMPULSES. DIFFERENT
OUTCOMES OVER FORECAST PERIOD WITH A SERIES OF LOW PRESSURE CENTERS
OUT OF THE S COINCIDENT WITH THE INTRUSION OF COLDER AIR FROM THE N.
AGREE WITH THE PRIOR FORECASTER THAT THE FAST FLOW MAINTAINS BUT MAY
NOT TURN OUT AS MILD AS INITIALLY THOUGH. THE GRIP OF WINTER HAS NOT
LOOSENED ENTIRELY JUST YET. FORECAST PREFERENCE IS TO THE ENSEMBLE
MEANS.

*/ DETAILS...

MONDAY NIGHT...

BREEZY W/NW FLOW IN WAKE OF DEEPENING OFFSHORE STORM. STEEP LAPSE
RATES UP TO H7 ALLOWING FOR EFFICIENT MIX DOWN OF WINDS TO THE
SURFACE. LOW RISK FOR WIND ADVISORY. MAIN AREAS OF CONCERN ACROSS
HIGH TERRAIN AND ALONG SHORES. OTHERWISE CLEARING AS COLD AIR
ADVECTION PROCEEDS DESPITE SOME CLOUDS W OFF THE LAKES. LOWS INTO
THE 20S BUT WIND CHILLS WILL LIKELY FEEL 10 DEGREES COLDER. GUSTS 25
TO 35 MPH.

TUESDAY THROUGH THURSDAY...

QUIET TUESDAY WITH A WEAK RIDGE OF HIGH PRESSURE WITH CONVERGENT
ZONAL FLOW EVOLVING. THEREAFTER W-E FRONTAL BOUNDARY SLOWLY WOBBLING
S THROUGH THE PERIOD ALONG WHICH MID-LEVEL IMPULSES INVOKE WEAK WAVE
LOWS AND SHOWER CHANCES. STOUT CANADIAN HIGH BUILDING S...AS WINDS
SHIFT OUT OF THE N WEDNESDAY NIGHT INTO THURSDAY IN RESPONSE TO
DEEPENING LOW OUT OF THE OHIO RIVER VALLEY...COULD SEE WINTRY PRECIP
TYPES FOR INTERIOR N/W CT AND MASS. VARIANCE IN FORECAST GUIDANCE
AND A FAIR AMOUNT OF CERTAINTY DEPENDING ON WHICH MODEL SOLUTION IS
PREFERRED. LOWERING CONFIDENCE WITH TIME.

THURSDAY NIGHT INTO FRIDAY...

OHIO RIVER VALLEY LOW TRANSLATES IMMEDIATELY S/E OF NEW ENGLAND.
PREFERENCE TOWARDS EC ENSEMBLE MEANS OVER DETERMINISTIC SOLUTIONS.
GFS WESTERN ENVELOPE OF ITS ENSEMBLE MEAN. POTENTIAL COLD AIR
DAMMING PRECEDING LENDING TO WINTER WEATHER THREATS FOR INTERIOR
VALLEY LOCALES THROUGHOUT THE PERIOD. LOW CONFIDENCE FORECAST THAT
BEARS WATCHING SHOULD EC OUTCOMES VALIDATE.

FRIDAY NIGHT INTO THE WEEKEND...

WILL HOLD WITH SEASONABLE CONDITIONS BENEATH THE INFLUENCE OF HIGH
PRESSURE OUT OF CANADA.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY/...

OVERNIGHT AND MONDAY...HIGH CONFIDENCE. -SN WILL PUSH ACROSS THE
REGION...THEN SN/+SN DEVELOPS AROUND 04Z-05Z CONTINUING INTO
MONDAY MORNING PUSH ESPECIALLY WITH E AND SE TERMINALS. IFR-LIFR
E/SE WITH MVFR-IFR W. FOCUS OVER SE NEW ENGLAND WITH LESSER
IMPACTS W. TAPERING AS -SN DURING THE MORNING HOURS CONCLUDING BY
NOON W TO E.

BREEZY N-NE WINDS TOWARDS SUNRISE AND CONTINUING THROUGH MORNING.
BACKING W-NW LATER IN THE DAY BECOMING MORE BLUSTERY. GENERALLY
GUSTS 15 TO 25 KTS...25 TO 35 KTS ACROSS THE HIGH TERRAIN AND
ALONG THE WATERS.

KBOS TERMINAL...MODERATE CONFIDENCE.
CONFIDENT ON TRENDS. MAY BE AN HOUR OR TWO OFF WITH TIMING. OVERALL
A SIGNIFICANT IMPACT WITH THE MORNING PUSH. IFR-LIFR EXPECTED WITH
BREEZY N WINDS. ACCUMULATIONS ON RUNWAYS. INCH PER HOUR SNOWFALL
RATES POSSIBLE WHICH WOULD WARRANT AIRPORT WEATHER WARNINGS. WILL
HOLD OFF FOR NOW. IMPROVEMENT THROUGH MID TO LATE MORNING BECOMING
VFR BY NOON. TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES

KBDL TERMINAL...HIGH CONFIDENCE.
OPTIMISTIC THAT MAJORITY OF OUTCOMES WILL BE -SN OVER A LONG
PERIOD OF TIME. MVFR VSBYS WITH ACCUMULATIONS OF 1 TO 2 INCHES.
BULK OF SNOW DURING THE OVERNIGHT HOURS TAPERING OFF WITH THE
MORNING PUSH. VFR BY LATE MORNING.

OUTLOOK /MONDAY NIGHT - FRIDAY/...MODERATE CONFIDENCE.

MONDAY NIGHT INTO TUESDAY...HIGH CONFIDENCE.

VFR. BREEZY W/NW WINDS. 20-30 KT GUSTS STRONGER PERHAPS ACROSS HIGH
TERRAIN AND ALONG COASTS...DIMINISHING TUESDAY MORNING. SCT-BKN LOW
END VFR CIGS BECOMING SKC.

TUESDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.

LOW END VFR TO MVFR CIGS. IFR NOT OUT OF THE QUESTION. BREEZY SW
FLOW INITIALLY BECOMING VARIED BEFORE SHIFTING OUT OF THE N.
-SHRA OVERALL BUT THERE IS A CHANCE LATE FOR MIXED WINTRY PRECIP
TYPES OVER N/W CT AND MASS OF SN/PL/FZRA.

THURSDAY NIGHT INTO FRIDAY...LOW CONFIDENCE.

MVFR TO IFR. STORM TRACKING IN VICINITY OF TERMINALS. WIDE ARRAY OF
POTENTIAL WIND AND WEATHER OUTCOMES. POTENTIAL WINTRY PRECIP TYPES
OF FZRA/PL.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY/...

OVERNIGHT AND MONDAY...HIGH CONFIDENCE.
INTENSIFYING LOW PRESSURE PASSING E OF THE 40N/70W BENCHMARK LATE
TONIGHT WILL ALLOW N-NE WINDS TO INCREASE. EXPECT GUSTS UP TO
25-35 KNOTS...STRONGEST FROM CAPE COD BAY TO THE WATERS E AND S
OF CAPE COD. A FEW GUSTS NEAR 40 KTS POSSIBLE SE OF NANTUCKET.
GALE WARNINGS CONTINUE FOR THE SE WATERS...WHILE SMALL CRAFTS
REMAIN FOR ALL OTHER WATERS EXCEPT BOSTON HARBOR AND NARRAGANSETT
BAY. EXPECT WIND BACKING TO NW BY MONDAY AFTERNOON WITH GUSTS
20-30 KT. BUFKIT SHOWS THAT WINDS IN BOSTON HARBOR AND NARRAGANSETT
BAY MAY NOT QUITE MAKE IT TO 25 KT OVERNIGHT OR DURING THE DAY
MONDAY. BEST CHANCE WOULD BE MONDAY...WILL NEED TO KEEP AN EYE OUT
FOR THAT.

VISIBILITIES WILL BE REDUCED TO BELOW 1 MILE AT TIMES TONIGHT AND
MONDAY MORNING IN SNOW...RAIN...AND AREAS OF FOG.

OUTLOOK /MONDAY NIGHT-FRIDAY/...MODERATE CONFIDENCE.

MONDAY NIGHT INTO TUESDAY...HIGH CONFIDENCE.

W/NW 20-30 KT GUSTS POSSIBLY STRONGER UP TO 40 KTS. GALES POSSIBLY
NEEDED AS STORM MOVES OUT AND DEEPENS N/E. WAVES BUILDING AROUND 6
TO 8 FEET ON THE OUTER WATERS. COLDER AIR BUILDING IN...THERE IS A
LOW RISK FOR FREEZING SPRAY. WINDS AND WAVES DIMINISH INTO TUESDAY
BUT PERHAPS NO LOWER THAN 5 FEET FOR THE OUTER WATERS.

TUESDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.

W TO E FRONTAL BOUNDARY WILL SLOWLY WOBBLE S ACROSS THE WATERS N OF
WHICH HIGH PRESSURE BUILDS. BREEZY SW WINDS INITIALLY WITH GALES
POSSIBLE BECOMING VARIED AND THEN TURNING OUT OF THE N. SHOWERS
EXPECTED WHICH MAY LEND TO VISIBILITY RESTRICTIONS ON THE WATERS AT
TIMES. HIGHEST WAVES TUESDAY NIGHT AROUND 6 TO 8 FEET GRADUALLY
DIMINISHING.

THURSDAY NIGHT INTO FRIDAY...LOW CONFIDENCE.

STORM TRACKING IN VICINITY OF TERMINALS. WIDE ARRAY OF POTENTIAL
WIND AND WEATHER OUTCOMES. WILL NEED TO MONITOR CLOSELY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR MAZ013-015>023.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR MAZ005>007-
     012-014.
RI...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR RIZ001>008.
MARINE...GALE WARNING FROM 3 AM TO 2 PM EDT MONDAY FOR ANZ231-232-254-
     255.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR ANZ233>235-237-
     250-251-256.

&&

SYNOPSIS...SIPPRELL/GAF
NEAR TERM...SIPPRELL/EVT/GAF
SHORT TERM...GAF
LONG TERM...SIPPRELL
AVIATION...SIPPRELL/EVT
MARINE...SIPPRELL/EVT
Hazardous weather outlook, Mar 20, 3:02 PM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT SUN MAR 20 2016

MAZ002>004-008>011-024-026-212015-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
402 PM EDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL MASSACHUSETTS...AS WELL AS NANTUCKET.

.DAY ONE...TONIGHT.

SNOW TOTALS OF A COATING TO 2 INCHES ARE EXPECTED RESULTING IN
AREA ROADWAYS BECOMING COVERED AND SLIPPERY. SNOW WILL DEVELOP
INTO THIS EVENING THE HEIGHT OF WHICH WILL BE SHORTLY AFTER
MIDNIGHT INTO MONDAY MORNING. SNOW WILL TAPER MID TO LATE MORNING
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WEDNESDAY NIGHT INTO FRIDAY...FOR THE NORTH AND WEST INTERIOR OF
MASSACHUSETTS AND CONNECTICUT THERE IS THE LOW RISK POTENTIAL FOR
WINTRY PRECIPITATION IN THE FORM OF SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005>007-012-014-212015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
SOUTHEAST MIDDLESEX MA-
402 PM EDT SUN MAR 20 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL...EASTERN...AND NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

WEDNESDAY NIGHT INTO FRIDAY...FOR THE NORTH AND WEST INTERIOR OF
MASSACHUSETTS AND CONNECTICUT THERE IS THE LOW RISK POTENTIAL FOR
WINTRY PRECIPITATION IN THE FORM OF SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-015>023-RIZ001>008-212015-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
402 PM EDT SUN MAR 20 2016

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
SOUTHEASTERN MASSACHUSETTS...AS WELL AS ALL OF RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-232-254-255-212015-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
402 PM EDT SUN MAR 20 2016

...GALE WARNING IN EFFECT FROM 3 AM TO 2 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

TUESDAY NIGHT...THERE IS A LOW RISK FOR NORTHWEST GALES OVER THE
WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-250-251-256-212015-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
402 PM EDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TUESDAY NIGHT...THERE IS A LOW RISK FOR NORTHWEST GALES OVER THE
WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Bristol

When
March 21, 12:00 AM EST to 8:00 AM EST
Where
Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Three to four inches of snow fell across Bristol County.

Winter Weather, Eastern Kent

When
March 21, 12:00 AM EST to 12:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Two to four inches of snow fell across eastern Kent County.

Winter Weather, Newport

When
March 21, 12:00 AM EST to 10:00 AM EST
Where
Newport forecast zone
Reported by
CoCoRaHS
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

One to three inches of snow fell across Newport County.

Winter Weather, Northwest Providence

When
March 21, 2:00 AM EST to 10:00 AM EST
Where
Northwest Providence forecast zone
Reported by
COOP Observer
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

One to six inches of snow fell across northwestern Providence County.

Winter Weather, Southeast Providence

When
March 21, 2:00 AM EST to 10:00 AM EST
Where
Southeast Providence forecast zone
Reported by
CoCoRaHS
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

One to three inches of snow fell across southeastern Providence County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626432, 626433, 626435, 626436, 626437.